Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS JSJ

August 24, 2009

NWS JSJ issued this flash flood warning at Aug 24, 2009, 3:40 PM CDT. It was in force for 110 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2009, 3:40 PM CDT (20:40 UTC)
Expired
Aug 24, 2009, 5:30 PM CDT
In force
110 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 109 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:40 PM CDTFLASH FLOODHormigueros, PRROADS 114 AND 319 IN HORMIGUEROS WERE CLOSED DUE TO FLOODING OF THE RIO ROSARIO.
Aug 24, 5:30 PM CDTFLASH FLOODHormigueros, PRSEVERAL HOUSES FLOODED IN THE COMMUNITY OF SAN JOSE LAVADERO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 242040
FFWSJU
PRC067-242230-
/O.NEW.TJSJ.FF.W.0029.090824T2040Z-090824T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
440 PM AST MON AUG 24 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     HORMIGUEROS

* UNTIL 630 PM AST

* AT 435 PM AST...EMERGENCY MANAGEMENT REPORTED ROADS 319 AND 114 IN 
HORMIGUEROS WERE CLOSED DUE TO FLOODING. ALTHOUGH RAINS HAVE 
ENDED...RUNOFF FROM EARLIER HEAVY RAINFALL COULD CAUSE FLOODING OF 
LOCATIONS DOWNSTREAM ALONG THE ROSARIO RIVER SUCH AS VALLE HERMOSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1815 6711 1815 6710 1811 6708 1811 6711
      1812 6712 1815 6715 1815 6713

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
000 
WGCA72 TJSJ 242157
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
557 PM AST MON AUG 24 2009

PRC067-242230-
/O.CON.TJSJ.FF.W.0029.000000T0000Z-090824T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HORMIGUEROS PR-
557 PM AST MON AUG 24 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM AST FOR
HORMIGUEROS MUNICIPALITY...

AT 555 PM AST...EMERGENCY MANAGEMENT REPORTED THAT ROADS 319 AND 114 
IN HORMIGUEROS REMAIN CLOSED DUE TO FLOODING ALONG THE ROSARIO 
RIVER. FLOODING ALSO WAS REPORTED IN THE COMMUNITY OF SAN JOSE 
LAVADERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1815 6711 1815 6710 1811 6708 1811 6711
      1812 6712 1815 6715 1815 6713

$$
ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 242227
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
627 PM AST MON AUG 24 2009

PRC067-242236-
/O.EXP.TJSJ.FF.W.0029.000000T0000Z-090824T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HORMIGUEROS PR-
627 PM AST MON AUG 24 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM AST FOR HORMIGUEROS
MUNICIPALITY...

RAIN ENDED SEVERAL HOURS AGO AND WATER SHOULD CONTINUE TO RECEDE 
OVER THE NEXT COUPLE OF HOURS.

LAT...LON 1815 6711 1815 6710 1811 6708 1811 6711
      1812 6712 1815 6715 1815 6713

$$

ROSA 

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:12 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 24, 2:12 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
312 PM AST MON AUG 24 2009

.SYNOPSIS...AT UPPER LEVELS...A STRONG UPPER LEVEL LOW IS NORTH OF
SAINT MARTIN BUT IS RETREATING NORTH. A WEAKER LOW WILL FORM AT
THE BASE OF THIS LOW TONIGHT AND MOVE WEST SOUTHWEST AT ABOUT 10
KNOTS...AND WILL BE OVER HAITI BY WEDNESDAY MORNING. DURING THE
REST OF THE WEEK HIGH PRESSURE WILL FORM TO THE NORTH...BUT
ANOTHER WEAK LOW WILL ALSO FORM TO THE NORTHEAST BY THE WEEKEND.

AT MID LEVELS...HIGH PRESSURE REMAINS ANCHORED ACROSS THE ATLANTIC
MOVING AROUND 35 NORTH 50 WEST UNTIL NEXT WEEK. A TROUGH OVER THE
EASTERN CARIBBEAN TODAY WILL MOVE WEST...A WEAK LOW WILL FORM IN
THE APEX OF THE TROUGH NORTH OF PUERTO RICO AND MOVE NORTHWEST
TUESDAY THROUGH THURSDAY. TROUGHING IN THE MID TROPICAL ATLANTIC
TODAY WILL MOVE WEST ACROSS THE LOCAL AREA SATURDAY NIGHT AND
SUNDAY...WITH HIGH PRESSURE FOLLOWING.

AT LOWER LEVELS...A TROPICAL WAVE WILL MOVE INTO AN AREA ALREADY
ACTIVE WITH CONVECTION FROM THE UPPER LEVEL LOW TUESDAY MORNING.
MOISTURE WILL STREAM INTO THIS SYSTEM THROUGH WEDNESDAY MORNING
KEEPING THE LOCAL AREA WET. MOISTURE RETURNS THURSDAY THROUGH
SATURDAY...AND ANOTHER TROPICAL WAVE MOVES INTO THE AREA ON MONDAY
NEXT WEEK.

&&

.DISCUSSION...GOOD MOISTURE WITH PRECIPITABLE WATER MOVING UP
THROUGH TWO INCHES HAS REACTED TO THE STRONG DAYTIME HEATING AND AN
UNSTABLE SOUNDING AND PRODUCED SCATTERED THUNDERSTORMS WITH
FREQUENT AND COPIOUS LIGHTNING. SOME RAIN AMOUNTS HAVE EXCEEDED 3
INCHES IN MARICAO ACCORDING TO NWS RADAR AND SEVERAL FLSS HAVE
BEEN ISSUED.

THE WAVE IS STILL BEING STRONGLY DEVELOPED BY THE NAM AND THE
FORECAST THAT IT IS PRODUCING IS STRONGLY DISTORTED BY THIS
CYCLOGENESIS TO OUR NORTH. THEREFORE HAVE HAD TO RELY ALMOST
COMPLETELY ON THE GFS. BOTH MODELS RIGHTLY BRING AND KEEP PRECIPITATION
MAXIMUMS TO OUR NORTH AND THIS IS WHERE THE HEAVIEST RAINFALL WILL
BE. EXPECT CONSIDERABLE ACTIVITY INCLUDING THUNDERSTORMS ACROSS
PUERTO RICO BEGINNING TONIGHT AND CONTINUING THROUGH EARLY
WEDNESDAY AND POSSIBLY BEYOND DEPENDING ON HOW MUCH THE LOW
PRESSURE DEVELOPS TO OUR NORTH. ALSO THE TRANSLATION OF THE UPPER
LEVEL LOW TO THE WEST SOUTHWEST WILL BE QUITE FAVORABLE FOR
THUNDERSTORMS AND GOOD ACTIVITY TUESDAY. SOME FLOODING MAY BE
POSSIBLE BUT IT IS STILL TOO EARLY TO TELL WHERE. SURFACE WINDS
TUESDAY WERE SOUTHEAST TO SOUTH SOUTH EAST IN THE MODEL RUNS AND
THE EXACT DIRECTION WILL BE CRITICAL. THE GFS ALSO NOTES GOOD
MOISTURE AT 700 MB BEGINNING THURSDAY AFTER THIS SYSTEM PASSES SO
CANNOT RULE OUT A FAIRLY MOIST SERIES OF AFTERNOONS THURSDAY
THROUGH SATURDAY.

&&

.AVIATION...OVERALL VFR CONDITIONS ARE EXPECTED ACROSS THE LOCAL TAF
SITES FOR THE NEXT 18 TO 24 HOURS. HOWEVER...TJMZ MAY EXPERIENCE
BRIEF MVFR CONDITIONS AS SHOWERS AND THUNDERSTORMS MOVE ACROSS THE
AIRPORT BETWEEN 19Z TO 21Z. LATER TONIGHT INTO THE OVERNIGHT
HOURS...U.S. VIRGIN ISLANDS TAF SITES...AND TNCM AND TKPK MAY
ALSO EXPERIENCE BRIEF MVFR AND EVEN IFR CONDITIONS AS SQUALL LINES
MOVES ACROSS THE EASTERN CARIBBEAN TOWARD THE EAST...RESULTING IN
LOW VISIBILITIES AND CEILINGS AS WELL AS MOUNTAIN OBSCURATIONS.

&&

.MARINE...SEAS ARE EXPECTED TO HOLD AT JUST 7 FEET IN THE
NORTHEAST PORTION OF THE FORECAST AREA FOR THE NEXT 30 OR SO
HOURS. THEN EXPECT SEAS TO DIE DOWN A BIT. WINDS SHOULD BE MINIMAL
ON TUESDAY AND THEN RETURN CLOSER TO SEASONAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  88  78  88 /  50  70  50  50
STT  79  88  80  89 /  50  50  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...SCA...AMZ710.
VI...SCA...AMZ710.

&&

17/12
Hazardous weather outlook, Aug 24, 5:00 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON AUG 24 2009

AMZ710>745-PRZ001>013-251000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
600 AM AST MON AUG 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-251000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
600 AM AST MON AUG 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 12:58 PM CDTAreal Flood AdvisoryJSJ107 min
Aug 24, 1:20 PM CDTAreal Flood AdvisoryJSJ91 min
Aug 24, 5:24 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.